Serotonin syndrome is a potentially life-threatening drug reaction that tends to cause high body temperature, muscle spasms, and anxiety or delirium.
(See Overview of Heat Disorders.)
Serotonin is a chemical that transmits impulses between nerve cells. Serotonin syndrome results from increased stimulation of the brain's serotonin receptors, usually by drugs. Serotonin syndrome can result from therapeutic drug use, overdose of some drugs, or most commonly, from unintended drug interactions when two drugs that each stimulate serotonin receptors are taken at the same time. Serotonin syndrome can occur in all age groups.
Some Drugs That Can Cause Serotonin Syndrome
Antidepressants: Monoamine oxidase inhibitors
Antidepressants: Serotonin-norepinephrine reuptake inhibitors
Antidepressants: Selective serotonin reuptake inhibitors
Antidepressants: Tricyclic antidepressants
Central nervous system (CNS) stimulants
Lysergic acid diethylamide (LSD)
5-Methoxy-diisopropyltryptamine ("Foxy Methoxy")
5-Hydroxytryptamine (5-HT1) agonists (triptans)
Symptoms often begin within 24 hours of drug ingestion. Symptom severity can vary widely. People may have anxiety, agitation and restlessness, easy startling, and delirium with confusion. Tremor or muscle spasms, muscle rigidity, rapid heart rate, high blood pressure, high body temperature, sweating, shivering, vomiting, and diarrhea may occur.
Symptoms usually resolve within 24 hours, but symptoms may last longer depending on the time required for the body to break down the drug.
- Typical symptoms developing in a person who is taking a drug known to cause serotonin syndrome
Diagnosis is based solely on the doctor's evaluation of a person's symptoms, physical examination findings (especially of the nervous system), and a history of taking a drug that affects serotonin receptors.
There are no tests to confirm the diagnosis, but testing of blood and urine may be needed to exclude other disorders that cause high fever and similar symptoms, and to identify complications.
- Stopping drugs that affect the serotonin receptors
- Prescribing a sedative
When serotonin syndrome is recognized and treated promptly, the prognosis is usually good.
All drugs that affect the serotonin receptors should be stopped. Mild symptoms are often relieved with a sedative (such as a benzodiazepine). Symptoms usually resolve over about 24 to 72 hours, so most people require hospitalization for further testing, treatment, and monitoring.
In severe cases, admission to an intensive care unit is needed. The person is cooled as needed (for example, by misting the body with water and then blowing air across the body with a fan). The person's temperature may need to be measured frequently or continuously. Other measures to treat organ malfunction may also be needed. Sometimes, if symptoms do not resolve quickly, a serotonin blocker such as cyproheptadine may be given.
Drugs Mentioned In This Article
|Generic Name||Select Brand Names|
|cyproheptadine||No US brand name|
|Fentanyl||ACTIQ, DURAGESIC, SUBLIMAZE|